Texas, 2013

Hail and Damaging Wind in Texas, March 9, 2013

March 9, 2013 · NWS SJT · 31 events in 7 counties and zones

An upper level trough approached West Central Texas from the west, while a Pacific cold front moved through the area. This resulted in severe thunderstorms along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level trough approached West Central Texas from the west, while a Pacific cold front moved through the area. This resulted in severe thunderstorms along and ahead of the front. The main hazard with these storms was large hail. Although, a few high wind events were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 9, 2:12 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 9, 2:12 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
212 PM CST SAT MAR 9 2013

.UPDATE...
FORECAST WAS UPDATED TO INCREASE POPS ACROSS EASTERN SECTIONS
THIS AFTERNOON AND TO INCLUDE SEVERE THUNDERSTORM WATCH 49.

&&

.DISCUSSION...
CONVECTION CONTINUES TO INCREASE ALONG THE PACIFIC FRONT/DRYLINE
EARLY THIS AFTERNOON WHICH CURRENTLY EXTENDS FROM JUST EAST OF
ABILENE...SOUTHWEST TO NEAR OZONA. LATEST RUC SEEMS TO HAVE A
DECENT HANDLE ON CURRENT ACTIVITY AND INDICATES ADDITIONAL
DEVELOPMENT ACROSS EASTERN PORTIONS THE HEARTLAND AND NORTHWEST
HILL COUNTRY LATER THIS AFTERNOON. PER SPC COORDINATION...SEVERE
THUNDERSTORM WATCH IS IN NOW IN EFFECT UNTIL 11 PM FOR THE
HEARTLAND AND CALLAHAN COUNTY. INCREASED POPS ACCORDINGLY ACROSS
EASTERN SECTIONS AND MADE ADJUSTMENTS TO TEMPS...DEWPOINTS AND
WINDS TO ACCOUNT FOR TRENDS. UPDATED ZONES SENT.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS THE
HEARTLAND AND NORTHWEST HILL COUNTRY LATER THIS EVENING WITH AN
ADDITIONAL THREAT FOR SEVERE STORMS INTO THE OVERNIGHT HOURS. THE
MAIN SEVERE WEATHER THREAT THIS AFTERNOON THROUGH TONIGHT WILL BE
LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED TORNADO CANNOT BE
RULED OUT.

&&

.PREV DISCUSSION... /ISSUED 1201 PM CST SAT MAR 9 2013/

DISCUSSION...
SEE 18Z AVIATION DISCUSSION.

AVIATION...
MAINLY AND MVFR FORECAST OVER THE NEXT 24 HOURS. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST CENTRAL TEXAS TODAY
AND INTO THIS EVENING AS A PACIFIC FRONT MOVE ACROSS THE AREA.
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE OVER
KABI...KSJT AND KSOA THROUGH MID AFTERNOON BUT CONFIDENCE NOT HIGH
ENOUGH TO INCLUDE ANYTHING BUT VICINITY FOR NOW. EXPECT MORE
CONVECTION TO DEVELOP OVER THE SOUTHEAST TERMINALS LATER THIS
EVENING. WILL INCLUDE VCTS OVER KBBD AND KJCT 03-06Z AND AND
REFINE THE FORECAST AS NEEDED BASED ON TRENDS. STORMS ARE
EXPECTED TO CLEAR OUT TOMORROW MORNING AFTER 10Z WITH A COLD
MOVING ACROSS THE AREA SUNDAY MORNING. EXPECT GUSTY NORTH TO
NORTHWEST WINDS BEHIND THE FRONT TO PERSIST INTO THE AFTERNOON
HOURS.

PREV DISCUSSION... /ISSUED 539 AM CST SAT MAR 9 2013/

DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
WIDESPREAD MVFR CIGS ARE AFFECTING MUCH OF WEST CENTRAL TX.
HOWEVER...IT APPEARS THAT GRAVITY WAVES ASSOCIATED WITH THE VERY
STRONG LOW LEVEL JET HAVE RESULTED IN AREAS OF SUBSIDENCE ON THE
LEE SIDE OF THE HIGHER TERRAIN FEATURES...CREATING EAST/WEST
CORRIDORS OF VFR CONDITIONS AT BOTH KABI AND KSJT. THESE AREAS
MAY BRIEFLY FILL IN BUT AS DRIER AIR ADVECTS INTO THE AREA WE WILL
SEE IMPROVING CIG HEIGHTS. CIGS ARE EXPECTED TO HANG ON THE
LONGEST AT KABI/KJCT BUT THESE AREAS SHOULD EVENTUALLY GO VFR AS
WELL BY MIDDAY. WINDS WILL VEER TO THE WEST SOUTHWEST AND REMAIN
GUSTY THIS MORNING. THESE GUSTY CONDITIONS WILL CONTINUE AT
KSJT/KABI BUT THE REMAINING AREAS SHOULD SEE SUSTAINED WINDS
GENERALLY 12 KTS OR LESS THIS AFTERNOON. A SECONDARY COLD FRONT
WILL MOVE ACROSS THE CWA OVERNIGHT AND SHIFT WINDS TO THE
NORTHWEST.

THE OTHER CONCERN THIS TAF PERIOD IS CONVECTION. A POTENT SYSTEM
WILL PROVIDE ISOLATED LIGHT RAIN SHOWERS THIS MORNING BUT THE
PRIMARY FOCUS WILL BE THIS EVENING IN THE VICINITY OF A PACIFIC
COLD FRONT...MAINLY OVER THE SOUTHEAST TERMINALS. I DID INCLUDE A
PROB30 GROUP FOR THUNDER AND MVFR CIGS AT KBBD/KJCT BEGINNING AT
23Z AS THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS AREA AFTER
PEAK HEATING.

JOHNSON

PREV DISCUSSION... /ISSUED 403 AM CST SAT MAR 9 2013/

SHORT TERM...
A BROAD TROUGH CONTINUES TO MOVE SLOWLY ACROSS THE WESTERN
CONUS...WITH THE PRIMARY CIRCULATION CURRENTLY LOCATED NEAR THE
FOUR CORNERS. SYNOPTIC SCALE ASCENT WILL CONTINUE TO OVERSPREAD
THE REGION AS THIS CYCLONE APPROACHES...INTERACTING WITH MORE
FOCUSED MESOSCALE FORCING AND ABUNDANT LOWER TROPOSPHERIC MOISTURE
TO ENHANCE CLOUD COVER AND PRECIP CHANCES. THE DYNAMICALLY
ENHANCED LOW LEVEL JET IS HOWLING AT AROUND 50 KTS...BUT THE CORE
OF THIS JET WILL SHIFT EAST DURING THE DAY AS THE TROUGH AXIS
MOVES INTO WEST CENTRAL TX. SOUTH WINDS ARE CURRENTLY 20-30 MPH AT
MANY AREAS WITH TEMPS IN THE LOW TO MID 60S.

LIGHT RAIN SHOWERS HAVE DEVELOPED IN THE PAST HOUR OVER WESTERN
NORTH TX...FROM ASPERMONT TO VERNON...AND SHOULD CONTINUE THIS
TREND OVER THE NEXT SEVERAL HOURS. LIGHT RAIN SHOWERS WILL BE
POSSIBLE ACROSS WEST CENTRAL TX THROUGH 18Z AND SHOULD BECOME MORE
ORGANIZED AS THE SURFACE TROUGH /OR WEAK PACIFIC COLD FRONT/ MOVES
EAST AND PROVIDES A STRONG LIFTING MECHANISM. OPTIMISTICALLY
SPEAKING...I THINK WE WILL SEE A BROKEN LINE OF SHOWERS MOVE
ACROSS THE BIG COUNTRY AND CONCHO VALLEY BETWEEN 12-18Z...SHIFTING
INTO THE HEARTLAND AND EASTERN BIG COUNTRY AFTER 18Z. POINT
SOUNDINGS STILL INDICATE THE PRESENCE OF AN ELEVATED MIXED
LAYER...WHICH IS EFFECTIVELY ERODED BY 16Z OR SO.
UNFORTUNATELY...THE BEST LIFT WILL BE OVER THE EASTERN ZONES BY
THIS TIME...MEANING THAT DEEP CONVECTION IS UNLIKELY FOR THE
WESTERN COUNTIES AND ONLY LIGHT PRECIPITATION IS ANTICIPATED THIS
MORNING. TEMPS WILL WARM INTO THE LOW/MID 70S ACROSS THE CWA THIS
AFTERNOON.

AS THE SURFACE BOUNDARY SLOWS UP OVER THE EASTERN ZONES...THE
LARGE SCALE ASCENT WILL CATCH UP AND ENHANCE THUNDERSTORM
CHANCES DURING THE AFTERNOON/EVENING. WITH THE CAP GONE...UPDRAFTS
SHOULD BE ABLE TO TAP INTO THE ANTICIPATED 1000-1500 J/KG OF
INSTABILITY. STRONG DEEP LAYER SHEAR SHOULD PROMOTE ORGANIZED
CONVECTION THIS AFTERNOON AND EVENING...MAINLY SOUTHEAST OF A
BROWNWOOD TO SONORA LINE. SEVERE STORMS WILL BE A POSSIBILITY
ACROSS THE SOUTHEAST THIS EVENING... WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WINDS. THIS CONVECTION WILL LIKELY
CONTINUE ACROSS THE SOUTHEAST ZONES THROUGH 06Z BEFORE SLOWLY
SHIFTING TO THE SOUTH AS DRIER AIR ADVECTS INTO THE CWA FROM THE
WEST.

JOHNSON

LONG TERM...
NEXT WEEK APPEARS DRY IN THE COMPUTER MODELS. MID/UPPER LEVEL
MOISTURE SUNDAY MORNING WILL PUSH EAST AS THE AXIS OF AN UPPER
SHORTWAVE MOVES THROUGH THE REGION. IT WILL BE WINDY SUNDAY WITH
A TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT. ALOFT...DRY
NORTHWEST FLOW WILL BECOME ZONAL BY TUESDAY. CLEAR SKIES AND
LIGHT WINDS ASSOCIATED WITH SURFACE RIDGING WILL BRING GOOD
RADIATIONAL COOLING MONDAY AND TUESDAY MORNINGS...WITH LOW LYING
AREAS FALLING BELOW THE FREEZING MARK. THERE WILL BE NICE REBOUND
IN TEMPERATURES TUESDAY WITH RETURN OF SOUTHERLY WINDS. A DRY
ATMOSPHERE AND SUNNY SKIES...WILL OTHERWISE ALLOW A LARGE DIURNAL
VARIATION IN TEMPERATURE NEXT WEEK.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY DURING THE
MID/LATE AFTERNOON HOURS ACROSS THE WESTERN BIG COUNTRY AND
NORTHWEST CONCHO VALLEY. WEST SOUTHWEST 20 FT WINDS ARE EXPECTED
TO INCREASE TO 20 MPH IN THE WAKE OF A PACIFIC COLD FRONT WITH
RELATIVE HUMIDITY VALUES FALLING TO 15 TO 20 PERCENT. THE CRITICAL
FIRE WEATHER AREA WILL GENERALLY REMAIN ALONG/WEST OF A LINE FROM
HASKELL TO ROBERT LEE. WE MAY SEE A FEW SHOWERS THIS MORNING BUT
FINE FUELS ARE EXPECTED TO QUICKLY DRY. FARTHER SOUTH...WIND
SPEEDS ARE EXPECTED TO REMAIN 15-20 MPH...RESULTING IN ELEVATED
FIRE WEATHER CONDITIONS. RELATIVE HUMIDITIES WILL RECOVER TO 50-60
PERCENT TONIGHT WITH WEST TO NORTHWEST 20 FT WINDS GENERALLY 15
MPH OR LESS. EXPECT NORTH 20 FT WINDS OF 15-25 MPH ON SUNDAY AS A
SECONDARY COLD FRONT MOVES THROUGH THE AREA. HOWEVER...COOLER
CONDITIONS WILL KEEP RELATIVE HUMIDITIES ABOVE 20 PERCENT. MINIMUM
RELATIVE HUMIDITIES WILL FALL TO NEAR 15 PERCENT ON MONDAY WITH 20
FT WINDS WILL REMAIN UNDER 15 MPH. THE REST OF THE WEEK LOOKS
RELATIVELY QUIET.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 74  41  55  27  60 /  20  10   5   5   0
SAN ANGELO 	 79  42  59  28  66 /  20  10   5   5   0
JUNCTION 	 79  46  63  25  66 /  20  80  10   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: COKE...FISHER...HASKELL...JONES...NOLAN...STERLING.

&&

99/99
Hazardous weather outlook, Mar 9, 3:34 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
334 PM CST SAT MAR 9 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
334 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...MAINLY
EAST OF LINE FROM ALBANY...TO BALLINGER...TO SONORA. SOME OF THESE
STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE FOR THE REST OF
THIS AFTERNOON ACROSS THE WESTERN BIG COUNTRY AND NORTHWEST
CONCHO VALLEY DUE TO THE COMBINATION OF GUSTY WEST TO SOUTHWEST
WINDS...DRY AIR AND ABOVE NORMAL TEMPERATURES. A RED FLAG WARNING
IS IN EFFECT WEST OF A HASKELL TO ROBERT LEE LINE UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON SUNDAY DUE TO THE
COMBINATION OF GUSTY NORTH WINDS AND DRY AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR PORTIONS OF THE HEARTLAND
...NORTH EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY LATE THIS
AFTERNOON AND EVENING.

24

In the hours before

Special weather statement, Mar 9, 1:15 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
115 PM CST SAT MAR 9 2013

TXZ099-091945-
THROCKMORTON TX-
115 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CST FOR
THROCKMORTON COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  HEAVY RAINFALL
  GUSTY WINDS AND HAIL

AT 111 PM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF THE INTERSECTION OF US-183 AND US-283...OR ABOUT 6 MILES SOUTH OF
THROCKMORTON...MOVING NORTHEAST AT 35 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING AND A FLASH FLOOD WARNING MAY BE REQUIRED IF
THIS HEAVY RAINFALL CONTINUES.

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  DANGEROUS DRIVING CONDITIONS...
  POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...
  MINOR INJURY POSSIBLE...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  US-380 NEAR THE THROCKMORTON-YOUNG COUNTY LINE BY 130 PM CST
  ELBERT BY 135 PM CST

THIS INCLUDES THE LOW WATER CROSSINGS...
  CROSSINGS ALONG COUNTY ROAD 376...
  CROSSINGS ALONG COUNTY ROAD 374...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF THROCKMORTON COUNTY.

LAT...LON 3338 9894 3307 9895 3296 9915 3296 9920
      3306 9935 3341 9918 3340 9898
TIME...MOT...LOC 1913Z 221DEG 29KT 3311 9913

DANGEROUS LIGHTNING
TORRENTIAL RAINFALL
HAIL...NICKEL SIZE
WIND...45+ MPH

The radar

The San Angelo radar (KSJT), 10 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tom Green

When
March 9, 3:45 PM CST to 3:48 PM CST
Where
Tom Green County, 2.24 mi SE of San Angelo Res
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
31.460, -100.470

Hail, Brown

When
March 9, 4:45 PM CST to 4:49 PM CST
Where
Brown County, 1.89 mi ESE of Thrifty
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
31.810, -99.100

Hail, Brown

When
March 9, 4:46 PM CST to 5:16 PM CST
Where
Brown County, 4.74 mi W of May
Measured
1.5 in hail
Reported by
Public
Coordinates
31.990, -99.010

Pea size hail was reported, with some hailstones to half dollar size. This occurred over a thirty minute duration with accumulation up to 4 inches in depth.

Hail, Brown

When
March 9, 5:08 PM CST to 5:13 PM CST
Where
Brown County, 1.81 mi SW of Grosvenor
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.860, -99.170

Hail, Brown

When
March 9, 5:10 PM CST to 5:15 PM CST
Where
Brown County, 0.91 mi NW of Thrifty
Measured
1.75 in hail
Reported by
Public
Coordinates
31.830, -99.140

Hail, Brown

When
March 9, 5:20 PM CST to 5:25 PM CST
Where
Brown County, 1.36 mi WSW of Holder
Measured
1 in hail
Reported by
Public
Coordinates
31.910, -99.000

Hail, McCulloch

When
March 9, 6:15 PM CST to 6:20 PM CST
Where
McCulloch County, 1.5 mi NNE of Brady Res
Measured
1 in hail
Reported by
Public
Coordinates
31.170, -99.370

Hail, Concho

When
March 9, 6:18 PM CST to 6:25 PM CST
Where
Concho County, 7.62 mi S of Eden
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.110, -99.840

Hail, McCulloch

When
March 9, 6:21 PM CST to 6:27 PM CST
Where
McCulloch County, 3.81 mi WSW of Brady Res
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.130, -99.440

Hail, McCulloch

When
March 9, 6:25 PM CST to 6:30 PM CST
Where
McCulloch County, 2.73 mi NE of Rochelle
Measured
1 in hail
Reported by
Public
Coordinates
31.260, -99.190

Hail, McCulloch

When
March 9, 6:25 PM CST to 6:30 PM CST
Where
McCulloch County, 1.5 mi SSE of Placid
Measured
1.75 in hail
Reported by
Post Office
Coordinates
31.300, -99.170

Thunderstorm Wind, McCulloch

When
March 9, 6:25 PM CST to 6:30 PM CST
Where
McCulloch County, 2.73 mi NE of Rochelle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.260, -99.190

The public estimated a 60 MPH wind gust, 12 miles northeast of Brady.

Hail, Kimble

When
March 9, 6:40 PM CST to 6:45 PM CST
Where
Kimble County, (Jct)kimble Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.500, -99.770

Hail, Kimble

When
March 9, 6:50 PM CST to 6:55 PM CST
Where
Kimble County, (Jct)kimble Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.500, -99.770

Hail, McCulloch

When
March 9, 7:13 PM CST to 7:17 PM CST
Where
McCulloch County, 3.61 mi E of Satuit
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.190, -99.140

Hail, McCulloch

When
March 9, 7:17 PM CST to 7:23 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.140, -99.330

Hail, McCulloch

When
March 9, 7:19 PM CST to 7:25 PM CST
Where
McCulloch County, 2.74 mi WSW of Brady Res
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.130, -99.420

Hail, McCulloch

When
March 9, 7:20 PM CST to 7:25 PM CST
Where
McCulloch County, 1.37 mi WSW of Brady
Measured
1 in hail
Reported by
Public
Coordinates
31.120, -99.350

Hail, McCulloch

When
March 9, 7:21 PM CST to 7:26 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.140, -99.330

Hail, Kimble

When
March 9, 7:30 PM CST to 7:35 PM CST
Where
Kimble County, 2.76 mi S of London
Measured
1 in hail
Reported by
Public
Coordinates
30.630, -99.580

Hail, Kimble

When
March 9, 7:30 PM CST to 7:35 PM CST
Where
Kimble County, 0.69 mi N of Junction
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
30.490, -99.770

Funnel Cloud, Kimble

When
March 9, 7:33 PM CST to 7:38 PM CST
Where
Kimble County, 7.65 mi WSW of London
Reported by
Public
Coordinates
30.630, -99.700

A funnel cloud was observed between 7:25 PM and 7:30 PM.

Hail, Mason

When
March 9, 7:35 PM CST to 7:40 PM CST
Where
Mason County, 13.46 mi SSW of Streeter
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.580, -99.420

Hail, McCulloch

When
March 9, 7:35 PM CST to 7:40 PM CST
Where
McCulloch County, 2.83 mi SSE of Brady
Measured
1 in hail
Reported by
Public
Coordinates
31.090, -99.320

Hail, McCulloch

When
March 9, 7:41 PM CST to 7:46 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.140, -99.330

Hail, Mason

When
March 9, 7:59 PM CST to 8:04 PM CST
Where
Mason County, 6.01 mi SW of Koockville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.680, -99.310

A trained spotter reported hail a bit larger than golf balls.

Hail, San Saba

When
March 9, 8:00 PM CST to 8:25 PM CST
Where
San Saba County, 8.58 mi NE of San Saba Co Muni Arp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.300, -98.600

Hail, McCulloch

When
March 9, 8:13 PM CST to 8:18 PM CST
Where
McCulloch County, 3.61 mi E of Satuit
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.190, -99.140

Hail, Kimble

When
March 9, 8:30 PM CST to 8:35 PM CST
Where
Kimble County, 0.69 mi N of Junction
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
30.490, -99.770

Funnel Cloud, Mason

When
March 9, 8:30 PM CST to 8:35 PM CST
Where
Mason County, 5.98 mi W of Streeter
Reported by
NWS Employee
Coordinates
30.760, -99.470

A wall cloud and funnel were observed.

Hail, Mason

When
March 9, 8:45 PM CST to 8:50 PM CST
Where
Mason County, 15.09 mi SSW of Streeter
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.560, -99.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440535, 440534, 440545, 440577, 440619, 440622, 440625, 440629, 440631, 440638, 440710, 440713, 440691, 440696, 440684, 440639, 440647, 440706, 440646, 440652, 440686, 440719, 440660, 440701, 440651, 440654, 440655, 440663, 440658, 440721, 440661.